Why did my face turn red after taking alcohol?
Q: I am 39 years old male. I had been drinking alcohol from the age of 22 years. From the last couple of years, I used to drink a lot because of depression followed by my divorce. Then I started taking drugs - Forwin and Spasmoproxyvon. I got a couple of seizure attacks and it was diagnosed that my brain is damaged to some extent. Since then, I have not touched alcohol and am on medication - Lorazep (clonazepam 2 mg) at night and Nootropil (piracetam 800 mg) in the morning. My EEG report has come out normal and the doctor has asked me to continue the medication for another three months. But last week, I had a small intake of alcohol and after that my face got swollen, got very hot and turned red. I felt as if my heart was going to jump out of my chest. I think I had high blood pressure at that time. My head was throbbing and got normal after two hours. I consulted my doctor, who advised me not to drink. But I need to have a little amount of alcohol in a week as a stress buster. What could be the reason for swelling, redness of my face? Am I allergic to alcohol?
A:It is not recommended in general to mix any medication with alcohol. But in your case you are on 2 medications, which have direct interaction with alcohol. Piracetam and alcohol can together cause euphoria and headache. Clonazepam and alcohol are also detrimental to your brain and it is highly recommended that you not mix these with alcohol.
You have alcohol addiction and I would ask you to go to AA and see a psychiatrist who specializes in addiction and take Naltrexone and try to stop drinking. These medications like Lorazep are habit forming in the long run and since you have an addictive personality, I would suggest you to stay away from it. As Lorazep cannot be stopped abruptly (fear of withdrawal, seizure), please consult your doctor.